Mississippi, 2009

Damaging Wind in Mississippi, January 6, 2009

January 6, 2009 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced high winds that damaged a roof in Stone County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced high winds that damaged a roof in Stone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 6, 4:15 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 6, 4:15 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CST TUE JAN 6 2009

.SHORT TERM...FAIRLY GOOD AGREEMENT STILL WITH MOST OF THE GUIDANCE
TODAY SUGGESTING PRE-FRONTAL SQUALL LINE DEVELOPING JUST TO THE W OF
THE CWFA MOVING EAST ACROSS MUCH OF THE CWFA LATER THIS AFTERNOON
AND TONIGHT. AT THE SFC QUASI-STATIONARY FRONT LOCATED FROM LOWER
LA BASIN INTO CENTRAL AL HAS BEGUN TO MOVE BETTER TO THE EAST IN THE
LAST HOUR IN RESPONSE TO DEEPENING UPPER LEVEL SYSTEM OVER THE LOWER
CENTRAL PLAINS AND TEXAS MOVING BETTER TO THE EAST. 18Z SOUNDING
FROM LIX SHOWS A STRONG CAP JUST TO THE WEST SUGGESTING THE
POSSIBILITY OF SOME LIMITED INSTABILITY CLOSER TO THE COAST THIS
AFTERNOON POSSIBLY FURTHER TO THE EAST ALSO. LATEST WATER VAPOR
LOOPS SHOW DRIER AIR MOVING IN BEHIND THE FRONT SUGGESTING INCREASED
DESTABILIZATION AS UPPER SYSTEM APPROACHES FROM THE WEST. CURRENT
RUC COMPARED TO THE GFS SUGGESTS SLIGHTLY WEAKER H8 JET AROUND
45KTS MOVING OFF TO THE NORTH BETTER THAN EARLIER ANTICIPATED BY THE
GFS. CURRENT MODEL CAPES STILL LIMITED THOUGH BELIEVE AS DRY SLOT TO
THE WEST MOVES CLOSER THINGS COULD GO DOWN HILL QUICKLY MOSTLY ALONG
THE FRONT. AS FOR NOW WILL CONTINUE TO WITH CURRENT THINKING WITH
DEVELOPING SQUALL LINE ACCELERATING EASTWARD ACROSS THE CWFA LATER
THIS EVENING GIVING WAY TO POSSIBLE STRAIGHT LINE DAMAGING WINDS
MOSTLY DURING THE EVENING HOURS. 0-1KM VERTICAL SHEAR IS STILL
FAIRLY DECENT OUT AHEAD THIS PATTERN SUGGESTING THE THREAT OF SOME
ROTATION OUT AHEAD OF THE MAIN SQUALL LINE CAN'T BE RULED OUT
ESPECIALLY TO THE NORTH WHERE THE BETTER UPPER LEVEL KINEMATICS WILL
PASS. SOME SHEAR WILL STILL BE PRESENT OUT AHEAD OF THE FRONT
SUGGESTING SOME ROTATION WILL ALSO BE PRESENT MAINLY NEAR BOWING
STRUCTURES ALONG THE SQUALL LINE. THE MAIN SQUALL LINE MOVES EAST OF
THE DESTIN BY AROUND 09Z WED WITH SOME POST FRONTAL LIGHT RAIN
LINGERING THROUGH ABOUT 12Z...MOSTLY OVER THE EASTERN HALF OF THE
CWFA. WENT A TAD HIGHER THAN THE CURRENT MAV GUIDANCE FOR TEMPS
THROUGH TONIGHT. /32

&&

.LONG TERM...STRONG WESTERLY FLOW MAY BECOME A CONCERN DURING THE
DAY ON WED...20 TO 30 KNOTS CLOSER TO THE COAST. SFC HIGH BUILDS
OVER THE NORTH CENTRAL GULF COMBINED WITH EXITING TROF TO THE
EAST...HELPING MAINTAIN STRONG GRADIENT FOR WED AND POSSIBLY WED
EVENING. TRAILING SFC LOW IS LOCATED OVER THE MID MS VALLEY AND TN
RIVER VALLEY BY EARLY THU POSSIBLY GIVING WAY TO LOW SC OVER
NORTHERN SECTIONS OF THE CWFA DURING THE DAY ON THU. BY THU NIGHT
INTO FRI SFC RIDGE BUILDS OVER MUCH OF THE TN RIVER VALLEY
STRETCHING SOUTH TO THE CENTRAL GULF COAST. THIS PATTERN GIVES WAY
TO MORE UNSEASONABLY WARM WEATHER WITH A LIGHT NORTHERLY FLOW FOR
LATER IN THE WEEK. ZONAL FLOW LATER IN THE WEEK WILL ALLOW NEXT
UPPER SYSTEM TO MOVE QUICKLY ACROSS THE LOWER GULF STATES OVER THE
WEEKEND. WITH LITTLE RETURN FLOW LATER IN THE WEEK NOT MUCH PRECIP
EXPECTED WITH THIS SYSTEM OVER THE WEEKEND. COLD FRONT MOVES ACROSS
THE REGION DURING THE DAY ON SAT. WILL USE THE CURRENT MAV GUIDANCE
OUT TO 72 HRS AND CONTINUE WITH 00Z MEXMOS FOR TEMPS. /32

&&

.AVIATION...(18Z)STRONG SOUTHERLY FLOW WILL KEEP CIGS WELL INTO IFR
CATEGORIES THROUGH THIS AFTERNOON. SURFACE FRONT TO THE NORTHWEST OF
THE AREA WILL MOVE OVER THE AREA THIS EVENING INTO THE OVERNIGHT
HOURS...WITH LOW LEVEL FLOW SHIFTING TO NORTHWEST THERE AFTER.
CURRENT GUIDANCE IS ADVERTISING STRONG WESTERLY FLOW FOR
WEDNESDAY...THOUGH CEILINGS/VIZS WELL IN VFR LEVELS. /16

&&

.MARINE...STRONG ONSHORE FLOW OVER MAINLY AL COASTAL WATERS AND
POINTS WEST WILL SPREAD EAST TONIGHT AS A FRONT MOVES OVER THE AREA.
SURFACE HIGH PRESSURE WILL BUILD OVER THE WESTERN GULF OF MEXICO
TONIGHT...AND SPREAD EAST WEDNESDAY. WHEN COMBINED A DEEPENING
SURFACE LOW OVER THE GREAT LAKES REGION...A TIGHT GRADIENT WILL
CREATE STRONG WEST TO NORTHWESTERLY FLOW OVER AL/NW FL COASTAL
WATERS. THIS FLOW WILL EAST WEDNESDAY NIGHT INTO THURSDAY... BUT AS
SURFACE HIGH PRESSURE SHIFTS FROM OVER THE NORTHERN PLAINS TO THE
SOUTHERN APPALACHIANS...FLOW WILL SWITCH TO OFFSHORE EARLY THURSDAY
NIGHT...THEN BECOME ONSHORE LATER THURSDAY NIGHT THROUGH FRIDAY.
ONSHORE FLOW WILL INCREASE LATER FRIDAY THROUGH FRIDAY NIGHT AHEAD
OF A FRONT EXPECTED TO PASS OVER AL/NW FL COASTAL WATERS LATE
SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. THE FRONT WILL STALL OVER
THE CENTRAL GULF SUNDAY. /16

&&

.FIRE WEATHER...A STRONG WESTERLY FLOW WILL GIVE WAY TO HIGHER THAN
NORMAL DISPERSION INDICES DURING THE DAY ON WED. HUMIDITIES VALUES
BEHIND THE SFC COLD FRONT LOOK TO REMAIN ABOVE CRITICAL THRESHOLDS
THROUGH MUCH OF THE WEEK. DRIER PATTERN IS EXPECTED BY SUN IN THE
WAKE OF ANOTHER COLD FRONT CONTINUING INTO EARLY NEXT WEEK. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      53  64  41  70 / 100  05  00  00
PENSACOLA   56  64  44  69 /  90  20  00  00
DESTIN      59  63  49  67 /  90  20  00  00
EVERGREEN   52  61  39  65 / 100  20  00  00
WAYNESBORO  48  59  38  65 /  80  05  00  00
CAMDEN      51  59  40  63 / 100  20  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...MONROE...UPPER BALDWIN...UPPER
     MOBILE...WASHINGTON...AND WILCOX.

FL...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 6, 11:52 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
1152 AM CST TUE JAN 6 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
071200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1152 AM CST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES FOR LATER
TODAY AND TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE AND SURFACE
COLD FRONT APPROACH FROM THE WEST.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
PARTS OF INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST
ALABAMA BY EARLY THIS AFTERNOON...FILLING IN FROM THE WEST AND
BECOMING MORE NUMEROUS FOR THE REMAINDER OF THE FORECAST AREA LATER
THIS AFTERNOON AND TONIGHT. MOST OF THE STRONGER THUNDERSTORMS WILL
BE IN THE FORM OF A SQUALL LINE MOVING INTO NORTHERN PARTS OF
SOUTHEAST MISSISSIPPI BY MID TO LATE AFTERNOON...THEN MOVING TO THE
I-65 CORRIDOR STRETCHING SOUTHWARD TO THE ALABAMA COAST AND OFFSHORE
BY AROUND 7 PM. THIS SQUALL LINE WILL CONTINUE TO MOVE EASTWARD
ACROSS SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE
DURING THE EVENING HOURS AND EARLY MORNING HOURS...MOVING EAST OF
THE FORECAST AREA BY AROUND 2 AM WEDNESDAY MORNING.

THE MAIN THREAT ALONG THE SQUALL LINE WILL BE DAMAGING STRAIGHT LINE
WINDS WITH THE CHANCE OF AN ISOLATED TORNADO OF TWO NEAR BOWING
STRUCTURES ALONG THE LINE. OUT AHEAD OF THE LINE A FEW ISOLATED
THUNDERSTORMS COULD FORM WITH THE THREAT OF DAMAGING WINDS...LARGE
HAIL AND ISOLATED TORNADOES MOSTLY DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS.

HEAVY RAINS ARE ALSO LIKELY WITH THE SQUALL LINE POSSIBLY GIVING WAY
TO SOME FLASH FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY
RAINS LAST WEEK AND OVER THE WEEKEND. RAINFALLS TOTALS WILL LIKELY
REACH 1 TO 2 INCHES AREA WIDE WITH LOCAL AMOUNTS FROM 2 TO 4 INCHES
POSSIBLE.

A STRONG SOUTHERLY WIND FLOW WILL CONTINUE OVER THE MARINE AREA
THROUGH THIS EVENING BECOMING WEST AND BUILDING BEHIND THE SQUALL
LINE LATE TONIGHT...RESULTING IN HAZARDOUS CONDITIONS FOR SMALL
CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

A STRONG WEST TO NORTHWEST FLOW WILL CONTINUE TO GIVE WAY TO
HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS IS EXPECTED TO BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Jan 6, 2:41 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
241 PM CST TUE JAN 6 2009

ALZ051-062130-
CHOCTAW-
241 PM CST TUE JAN 6 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CHOCTAW COUNTY...

AT 237 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF HINTON...MOVING NORTHEAST AT 45
TO 50 MPH. OTHER STRONG STORMS WERE LOCATED NEAR YANTLEY.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...HINTON...CYRIL...ROCK SPRINGS...PUSHMATAHA...
LISMAN...CROMWELL...YANTLEY AND HALSELL THROUGH 330 PM CST.

THE PRIMARY THREATS FROM THESE STORMS WILL BE OCCASIONAL
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Jan 6, 3:46 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
346 PM CST TUE JAN 6 2009

ALZ051>053-MSZ067-062230-
WASHINGTON-CLARKE-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO AND BUTLER...
346 PM CST TUE JAN 6 2009

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT
WASHINGTON...CLARKE...CHOCTAW AND WAYNE COUNTIES...

AT 342 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF LAVACA TO 3
MILES NORTHWEST OF DENHAM...MOVING EAST AT 35 MPH. INDIVIDUAL STORMS
WITHIN THE LINE ARE MOVING NORTHEAST AT 50 TO 60 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
SOUWILPA...WOMACK HILL...SILAS...WOODS BLUFF...MORVIN...CULLOMBURG
AND HOLTAMVILLE THROUGH 430 PM CST.

THE PRIMARY THREATS FROM THESE STORMS WILL BE OCCASIONAL
LIGHTNING...AND WIND GUSTS OF 45 TO 50 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Jan 6, 5:11 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
511 PM CST TUE JAN 6 2009

ALZ051>055-061-MSZ067-075-076-078-079-070000-
UPPER
MOBILE-WASHINGTON-MONROE-CLARKE-WILCOX-CHOCTAW-GEORGE-STONE-PERRY-
GREENE-WAYNE-
INCLUDING THE CITIES OF...LEAKESVILLE...LUCEDALE...WIGGINS...
CAMDEN...CHATOM AND GROVE HILL...
511 PM CST TUE JAN 6 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...MONROE...
CLARKE...WILCOX...CHOCTAW...GEORGE...STONE...PERRY...GREENE...WAYNE
AND MOBILE COUNTIES...

AT 511 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CONTAINING DISCRETE CELLS FROM NEAR ANNE MARIE TO 3 MILES
SOUTHEAST OF ROGERS LAKE...MOVING RAPIDLY EAST AT 40 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROUNDHILL...PINE HILL...PRAIRIE...CATHERINE...REHOBOTH...ALBERTA...
MILLERS FERRY AND AVENT STATION THROUGH 600 PM CST.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS OF
45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED
TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY
DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER
LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG
WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI. BE PREPARED TO
MOVE TO A PLACE OF SHELTER QUICKLY IN THE CASE WARNINGS ARE ISSUED
FOR YOUR AREA.

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
January 6, 5:20 PM CST to 5:25 PM CST
Where
Stone County, 0.5 mi S of Wiggins
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.843, -89.130

Wind gusts estimated at 60 mph blew tin off of a roof which then damaged another roof nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147347.